Journal of Child and Adolescent Psychopharmacology — (Journal of Child and Adolescent Psychopharmacology)

To view original article click here

Journal of Child and Adolescent Psychopharmacology

January 2009, 10(1): 27-34. doi:10.1089/cap.2000.10.27.

FLOYD R. SALLEE, M.D., Ph.D.,1C. LINDSAY DeVANE, Pharm.D.,2ROBERT E. FERRELL, Ph.D.3

Abstract: The clinical course of a 9-year-old diagnosed with attention-deficit hyperactivity disorder, obsessive-compulsive disorder, and Tourette’s disorder and treated with a combination of methylphenidate, , and fluoxetine is described. The patient experienced over a 10-month period, signs and symptoms suggestive of metabolic toxicity marked by bouts of gastrointestinal distress, low-grade fever, incoordination, and disorientation. Generalized seizures were observed, and the patient lapsed into status epilepticus followed by cardiac arrest and subsequently expired. At autopsy, blood, brain, and other tissue concentrations of fluoxetine and norfluoxetine were several-fold higher than expected based on literature reports for overdose situations. The medical examiner’s report indicated death caused by fluoxetine toxicity. As the child’s adoptive parents controlled medication access, they were investigated by social welfare agencies. Further genetic testing of autopsy tissue revealed the presence of a gene defect at the cytochrome P450 CYP2D locus, which results in poor metabolism of fluoxetine. As a result of this and other evidence, the investigation of the adoptive parents was terminated. This is the first report of a fluoxetine-related death in a child with a confirmed genetic polymorphism of the CYP2D6 gene that results in impaired drug metabolism. Issues relevant to child and adolescent psychopharmacology arising from this case are discussed.